Montana, 2012

Wildfire in Montana, August 29 to 31, 2012

August 29 to 31, 2012 · NWS BYZ · 2 events in 2 counties and zones

The Pine Creek Wildfire originated 9 miles south of Livingston, Montana on August 29th at approximately 3 pm. The fire started near the Yellowstone River and quickly burned through the town of Pine Creek.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Pine Creek Wildfire originated 9 miles south of Livingston, Montana on August 29th at approximately 3 pm. The fire started near the Yellowstone River and quickly burned through the town of Pine Creek. After which, it moved into the steep, inaccessible terrain of the Absaroka-Beartooth Wilderness in the Gallatin National Forecast. Local firefighters, helicopters, and retardant airtankers were able to save many homes, the Pine Creek Church, and the Pine Creek Cafe. However, five homes and several outbuildings were lost during the first day of the fire. On the second day of the fire, the fire threatened more homes as it moved south onto private land.

The fuels burned were Timber (liter and understory), heavy, dead standing and down, as well as gray-stage beetle kill trees. The size of the fire was 8,572 acres and will more than likely be revised. The wildfire was contained on October 18th. The cause of the fire is human and remains under investigation. More detailed information can be found at www.inciweb.org.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 29, 1:56 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 29, 1:56 PM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
256 PM MDT WED AUG 29 2012

.SHORT TERM...VALID FOR THU AND FRI...

THE COLD FRONT HAS PUSHED THROUGH THE VAST MAJORITY OF THE CWA.
THE STRONGEST GUSTS HAVE OCCURRED OVER THE EASTERN ZONES. MILES
CITY REPORTED GUSTS INTO THE 30S. GUSTS FURTHER WEST HAVE BEEN
LOWER THAN EXPECTED...WITH VALUES IN THE TEENS AND 20S. THE POST-
FRONTAL ENVIRONMENT IS STILL HOT/DRY AND BREEZY SO WILL KEEP THE
RED FLAG WARNING IN PLACE. THURSDAY WILL BE COOLER WITH LIGHT
EASTERLY WINDS. FRIDAY MAY BE ANOTHER CRITICAL FIRE WEATHER DAY
FOR PORTIONS OF THE AREA. GUSTY SOUTHEASTERLY WINDS WILL DEVELOP
OVER THE EASTERN ZONES. AFTERNOON RELATIVE HUMIDITY WILL BE IN THE
TEENS AND 20S. THUNDERSTORMS WILL BE POSSIBLE BUT SHOULD BE WET
GIVEN PWATS AROUND AN INCH. BRS

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MODELS CONSISTENT IN DEPICTING AN UPPER TROUGH OF LOW PRESSURE
MOVING IN FROM THE PACIFIC NORTHWEST OVER THE WEEKEND AND WILL SET
UP AN UNSTABLE SOUTHWEST FLOW OF AIR ALOFT OVER OUR REGION.
MOISTURE WILL BE INCREASING WITH PW'S APPROACHING AN INCH SATURDAY
AND SUNDAY. SEVERAL IMPULSES WILL ALSO BE EMBEDDED IN THIS FLOW
AND LIFT WILL BE AIDED BY JET DYNAMICS. HAVE CONTINUED A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR SATURDAY AND ALSO ADDED A CHANCE OF
PRECIPITATION ON SUNDAY AS THE GFS/CANADIAN BRING MORE ENERGY
ACROSS OUR AREA. LEFT EXIT REGION OF THE JET WILL BE OVER OUR
SOUTHWEST MOUNTAINS...STRETCHING NORTHEAST TO BAKER ON SUNDAY.
DRYING WILL TAKE PLACE FOR MONDAY THROUGH WEDNESDAY AS UPPER FLOW
BECOMES ZONAL. TEMPERATURES THROUGH THIS PERIOD WILL REMAIN NEAR
SEASONAL VALUES WITH READINGS IN THE UPPER 70S TO LOWER 80S.
RICHMOND

&&

.AVIATION...

GUSTY NORTH TO NORTHWEST WINDS ACROSS MUCH OF THE REGION BEHIND
THE COLD FRONT WILL CONTINUE THROUGH THIS EVENING...THEN DIMINISH
OVERNIGHT. VFR WILL PREVAIL OVER THE REGION THROUGH
THURSDAY...WITH THE EXCEPTION OF REDUCED VISIBILITY IN AREAS OF
SMOKE. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 053/087 057/091 060/090 056/081 055/085 055/081 050/078
    00/U    02/T    22/T    22/T    00/U    00/U    00/B
LVM 040/083 047/087 053/085 045/079 047/082 046/080 042/076
    00/U    02/T    22/T    22/T    10/U    00/U    00/B
HDN 054/091 057/095 058/093 056/085 056/089 056/082 048/082
    00/U    02/T    22/T    22/T    00/U    00/U    00/B
MLS 056/088 062/094 060/092 058/079 058/086 058/082 052/077
    10/U    01/U    22/T    22/T    00/U    00/U    00/B
4BQ 056/089 060/093 060/093 057/084 059/086 057/080 050/078
    10/U    02/T    22/T    22/T    00/U    00/U    00/B
BHK 057/085 060/090 064/088 059/083 056/083 054/080 051/075
    11/U    01/B    22/T    22/T    00/U    00/U    00/B
SHR 053/086 055/090 057/088 053/080 053/085 052/078 048/074
    00/U    12/T    22/T    22/T    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 117-123>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 274-284.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 29, 1:44 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT WED AUG 29 2012

MTZ028>042-056>058-063>068-WYZ098-099-302045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
244 PM MDT WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THIS
EVENING. HUMIDITIES WILL REMAIN VERY LOW WITH TEMPERATURES WELL
ABOVE NORMAL. SOUTHWEST WINDS WILL TURN SHARPLY TO THE NORTH AND
BECOME GUSTY BEHIND A FRONTAL PASSAGE TODAY. A RED FLAG WARNING
REMAINS IN EFFECT FOR THE ENTIRE AREA AS FIRES COULD GROW AND
SPREAD RAPIDLY UNDER THESE CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Paradise Valley

When
August 29, 2:05 PM MST to August 31, 11:59 PM MST
Where
Paradise Valley forecast zone
Reported by
Other Federal Agency
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Wildfire, Absarokee / Beartooth Mountains

When
August 29, 2:05 PM MST to August 31, 11:59 PM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407747, 407748.